Texas, 2006

Flash Flooding in Texas, August 22, 2006

August 22, 2006 · NWS LUB · 2 events in 2 counties and zones

August 22 Flash Flood Event Summary: Scattered thunderstorms produced very heavy rainfall over the northern South Plains and the extreme southern Texas Panhandle during the morning hours of the 22nd. Localized flash flooding presented a threat to motorists over portions of Castro and Swisher Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

August 22 Flash Flood Event Summary: Scattered thunderstorms produced very heavy rainfall over the northern South Plains and the extreme southern Texas Panhandle during the morning hours of the 22nd. Localized flash flooding presented a threat to motorists over portions of Castro and Swisher Counties. Local officials closed a number of roads in the area due to flowing flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 22, 3:45 AM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 22, 3:45 AM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
445 AM CDT TUE AUG 22 2006

.SHORT TERM...
SCATTERED THUNDERSTORMS CONTINUE EARLY THIS MORNING ACROSS THE
FORECAST AREA WITH EASTERLY LOW LEVEL JET AND WARM ADVECTION ACTING
ON ABUNDANT LOW TO MID LEVEL MOISTURE. EXPECT TO SEE CURRENT
PATTERN CONTINUE TODAY AND TONIGHT WITH THE HIGHER COVERAGE OF RAIN
ACROSS THE NORTHWESTERN SOUTH PLAINS AND THE SOUTHERN PANHANDLE WITH
LIKELY POPS THERE TODAY. COULD SEE A FLOOD SITUATION DEVELOP IF
HEAVY RAIN AND TRAINING ECHOES CONTINUE FROM FRIONA TO TULIA TO
CHILDRESS. WILL CONTINUE TO MONITOR THOSE AREAS. TO THIS POINT...
FLOODING HAS BEEN MINOR AND HAS NOT BECOME WIDESPREAD. TODAYS
TEMPERATURES WILL BE IN LINE WITH HIGHS YESTERDAY WITH COOLER
CONDITIONS ACROSS THE NORTH WITH MORE CLOUD COVER AND COVERAGE OF
SHOWERS. MILD AGAIN TONIGHT WITH DEWPOINTS HOLDING IN THE 60S
CONTRIBUTING TO PRECIPITABLE WATER VALUES NEAR 1.5 INCHES.

.LONG TERM...
SUBTROPICAL RIDGE CENTERED OVER FOUR CORNERS REGION WEDNESDAY WILL
BEGIN TO FLATTEN/WEAKEN BY THURSDAY AS RATHER POTENT H50 SHORTWAVE
ZIPS EAST ACROSS THE FAR NORTHERN TIER OF THE UNITED STATES. COULD
STILL SEE ISOLD -TSRA ON WED MOST AREAS DUE TO LINGERING UPPER
LEVEL MOISUTRE AND WEAK SFC BOUNDARIES LURKING ABOUT. FOR THURS
AND FRI...AM EXPECTING WARMER AND GENERALLY DRY CONDITIONS AS
RIDGE CENTER TRACKS BACK EAST TWD THE MID SOUTH REGION. EXCEPTION
COULD BE SOME ISOLD STORMS TWD NM BORDER INVOF OF DEEPENING SFC
TROUGH AXIS AHEAD OF MID LEVEL WAVE TRACKING THROUGH THE CENTRAL
ROCKIES.

FOR THE WEEKEND...MODELS ARE NOW IN FAIR AGREEMENT OF NEXT COLD
FRONT TO ARRIVE LATE SATURDAY OR EARLY SUNDAY. FOR NOW WILL
INTRODUCE LOW ORDER POPS WITH SLIGHTLY COOLER TEMPS FOR SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        79  67  87  63 /  60  60  30  20
TULIA         81  68  89  65 /  60  50  30  20
PLAINVIEW     83  69  90  65 /  50  50  30  20
LEVELLAND     87  69  90  66 /  40  30  20  20
LUBBOCK       87  70  92  69 /  40  30  20  20
BROWNFIELD    90  72  91  67 /  30  20  20  20
CHILDRESS     86  71  93  71 /  60  50  30  20
SPUR          90  73  95  69 /  30  30  20  20
ASPERMONT     94  77  98  73 /  20  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/21
Hazardous weather outlook, Aug 22, 4:23 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
523 AM CDT TUE AUG 22 2006

TXZ021>044-231030-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
523 AM CDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FLOODING

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
WITH THE GREATEST COVERAGE OVER THE SOUTHERN TEXAS PANHANDLE AND
NORTHERN SOUTH PLAINS. SOME OF THE STORMS WILL PRODUCE LOCALLY
HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR.
ADDITIONAL RAINFALL ACCUMULATION OF 1 TO 2 INCHES MAY OCCUR WITH
LOCALIZED AMOUNTS NEAR 3 INCHES POSSIBLE...ESPECIALLY ACROSS THE
SOUTHERN TEXAS PANHANDLE. ADDITIONAL RAINFALL TODAY AND TONIGHT
MAY RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER GROUPS AND
LOCAL AUTHORITIES ARE URGED TO IMMEDIATELY RELAY REPORTS OF FLOODING
TO THE NATIONAL WEATHER SERVICE OFFICE IN LUBBOCK.

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Castro

When
August 22, 9:15 AM CST to 11:00 AM CST
Where
Castro County, 6 mi S of Dimmitt
Reported by
DEPT OF HIGHWAYS
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Texas Department of Transportation and local law enforcement officials reported flash flooding along U.S. Highway 385 in southern Castro County during the late morning hours of the 22nd. Reports indicated that nearly one foot of rapidly flowing water inundated the highway at several locations.

Flash Flood, Swisher

When
August 22, 9:45 AM CST to 11:30 AM CST
Where
Swisher County, 4 mi E of Tulia
Reported by
DEPT OF HIGHWAYS
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Local officials closed portions of Texas Highway 86 east of Tulia due to flowing flood waters. More than six inches of running water inundated the driving surface. Other secondary roadways in the area were impacted by flash flooding, including Farm to Market Roads 2141 and 1318.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525300, 5525301.